Washington, 2008

Flooding in Washington, May 17 to 31, 2008

May 17 to 31, 2008 · NWS OTX · 5 events in 4 counties and zones

Unseasonably warm temperatures led to significant mountain snow melt. This led to a section of a road washing out along Highway 206 in Mount Spokane State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Unseasonably warm temperatures led to significant mountain snow melt. This led to a section of a road washing out along Highway 206 in Mount Spokane State Park. This resulted from a creek which overwhelmed a culvert pipe, undercutting a large section of asphalt. The exact start and end times of this event are estimated. Meanwhile, minor flooding resulted on rivers in central and eastern Washington. In Eastern Washington, The Spokane River at Spokane crested at 28.4 feet at 12:00 PM PST on May 23rd, where the flood stage is 27.0 feet. The Kettle River at Ferry crested at 18.67 feet at 8:00 PM PST on May 19th, where the flood stage is 18.5 feet. Near the Cascades, the Stehekin River at Stehekin crested at 25.64 feet at 1:45 AM PST on May 18th, where the flood stage is 24.0 feet. The Methow River at Pateros crested at 10.21 feet at 11:45 AM PST on May 19th, where the flood stage is 10.0 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 3:20 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, May 17, 3:20 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT SAT MAY 17 2008

.SYNOPSIS...
DRY AND VERY WARM CONDITIONS WILL PREVAIL OVER THE INLAND NORTHWEST
THROUGH THE WEEKEND. WITH TEMPERATURES WELL ABOVE SEASONAL
NORMALS...RIVER FLOODING WILL REMAIN THE FOCUS AS MOUNTAIN SNOW
MELTS AT A RAPID RATE. AN UPPER LEVEL TROUGH WILL APPROACH THE
REGION ON TUESDAY USHERING IN COOLER AND UNSETTLED CONDITIONS.

&&

.DISCUSSION...
TONIGHT AND SUNDAY...AN AMPLIFIED RIDGE OF HIGH PRESSURE WILL
REMAIN OVER THE INLAND NORTHWEST. THIS RIDGE HAS PUSHED
TEMPERATURES TO UNSEASONABLY WARM LEVELS THIS AFTERNOON. A SERIES
OF UPPER LEVEL DISTURBANCES WILL ARRIVE TO KNOCK THE RIDGE DOWN.
THE FIRST WILL ROLL INTO CENTRAL BC THIS EVENING...AND HELP DRAG
THE SURFACE TROUGH ACROSS EASTERN WASHINGTON. THIS WILL LEAD TO
INCREASED WESTERLY WINDS IN THE CASCADES AND ACROSS THE COLUMBIA
BASIN. MILD TEMPERATURES WILL CONTINUE TONIGHT. A SECOND WEAK
DISTURBANCE WILL PUSH OVER THE RIDGE AND FLATTEN IT SLIGHTLY ON
SUNDAY. THIS WILL SHIFT THE LOW LEVEL THERMAL RIDGE SOUTHEAST AND
INCREASE THE LOW LEVEL WESTERLY WINDS ACROSS THE REGION.
TEMPERATURES WILL COOL BY 3-5 DEGREES ON SUNDAY...NOT A SUBSTANTIAL
COOL DOWN...AS READINGS WILL REMAIN ABOVE NORMAL. SOME CUMULUS
BUILDUPS ARE POSSIBLE OVER NE WASHINGTON AND FAR NORTH IDAHO.
WESTERLY WINDS WILL INCREASE AND BECOME GUSTY BY SUNDAY AFTERNOON.
RFOX.

SUNDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT
THIS FORECAST PERIOD AS AN UPPER LEVEL TROUGH APPROACHES THE
PACIFIC NORTHWEST. THERE ARE SOME MINOR DIFFERENCES IN THE
DETAILS. THE 12Z NAM BRINGS SOME LIGHT SHOWERS OVER THE NORTHEAST
CORNER OF THE FORECAST AREA SUNDAY EVENING AS IT SCOOTS A MINOR
VORT MAX THROUGH AN AREA OF POTENTIAL INSTABILITY. MODEL SOUNDINGS
KEEP LOWER LEVELS QUITE DRY SO EXPECT INCREASED CLOUDS BUT NO
PRECIP. LATEST GFS GUIDANCE KEEPS THIS ENERGY AND PRECIP TO OUR
NORTH. AS THE REGION TRANSITIONS TO SOUTHWEST FLOW ON MONDAY WEAK
ISENTROPIC LIFT WILL BRING SOME LIGHT RAIN TO THE CASCADES THEN
SPREAD ACROSS THE NORTHERN ZONES MONDAY NIGHT. BEST CHANCE FOR
PRECIP WILL BE TUESDAY AS A SURFACE COLD FRONT SWEEPS THROUGH THE
FORECAST AREA. THE REGION WILL BE IN DIFFLUENT FLOW ALOFT WITH
ADDED SUPPORT FROM A JET MAX SLIDING OVER THE INLAND NORTHWEST.
THE FOCUS SHIFTS TO THE EASTERN HALF OF THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY AS THE UPPER TROUGH MOVES OVERHEAD. WESTERLY
UPSLOPE FLOW WILL ENHANCE PRECIP OVER THE EASTERN MOUNTAINS AND
WRAP AROUND MOISTURE WILL REACH THE EASTERN ZONES. EXPECT BREEZY
CONDITIONS WITH THE COLD FRONTAL PASSAGE TUESDAY NIGHT AND
CONTINUING THROUGH WEDNESDAY AS THE SURFACE PRESSURE GRADIENT
TIGHTENS IN RESPONSE TO COLD AIR ADVECTION. TEMPERATURES WILL BE
ON A DOWNWARD TREND WITH THE STRONGEST COOLING EXPECTED TUESDAY AS
THE COLD FRONTAL PASSAGE BRINGS VALUES BELOW SEASONAL NORMALS.
SNOW LEVELS WILL DROP TO AROUND 5000 FT OVERNIGHT TUESDAY. THERE
IS QUITE A BIT OF UNCERTAINTY WITH MODEL QPF THIS FAR OUT BUT
THERE IS THE POTENTIAL FOR SIGNIFICANT RAINFALL WITH THIS SYSTEM.
THIS COULD HEIGHTEN HYDROLOGY CONCERNS. /KELCH

WEDNESDAY NIGHT THROUGH SATURDAY...CURRENT GUIDANCE DEPICTS A
BROAD TROUGH AXIS JUST EAST OF THE AREA...KEEPING THE INLAND
NORTHWEST IN A MEAN NWLY FLOW. WHILE THERE HAVE BEEN SOME
RUN-TO-RUN VARIATIONS IN THE PLACEMENT OF THE TROUGH AXIS...OVERALL
MODEL AGREEMENT/CONSISTENCY REGARDING THIS LONG-WAVE PATTERN IS
GOOD. CURRENTLY GUIDANCE IS SHOWING TWO OR THREE RELATIVELY WEAK
SHORT-WAVE DISTURBANCES DROPPING THROUGH DURING THE PERIOD TOO.
YET AGREEMENT REGARDING THE TRACK/TIMING OF THESE FEATURES IS
POOR. SO THE FORECAST LEANS MORE ON THE LONG-WAVE CLIMATOLOGY. A
NW FLOW WILL FAVOR COMPARATIVELY HIGHER POPS OVER THE PANHANDLE
AND FAR SOUTHEAST ZONES. THE NW FLOW...HOWEVER...DOES NOT
TYPICALLY HAVE A SUBSTANTIAL MOISTURE TAP. ALSO...WITH THE MEAN
TROUGH AXIS POSITIONED JUST EAST...GUIDANCE IS INDICATING
DIURNALLY DRIVEN INSTABILITY (BEST LAPSE RATES IN THE AFTERNOON
HOURS) AND IT IS SOMEWHAT SHALLOW (IN THE 900-700 MB LAYER). THIS
TRANSLATES TO A FORECAST OF SLIGHT TO CHANCE POPS EACH PERIOD
ACROSS ALL BUT THE LEE SIDE/DEEPER BASIN ZONES. SPATIALLY...THE
HIGHEST PRECIP RISK WILL BE ACROSS THE ID PANHANDLE MTN ZONES AND
CAMAS PRAIRIE/BLUES. TEMPORALLY...THE HIGHEST RISK WILL BE IN THE
AFTERNOON (HIGHER CLOUD COVER WILL BE IN THE AFTERNOON HOURS TOO).
AS FOR TEMPERATURES...A MINOR WARMING TREND IS PROJECTED THROUGH
THE PERIOD AS 850 TEMPS AND 1000-500 MB THICKNESSES MODERATE UP
JUST A TAD. OVERALL 850 TEMPS IN THE MID SINGLE DIGITS TO NEAR 10
DEG C AND 1000-500 MB THICKNESSES AVERAGING AROUND 550 DM SUPPORTS
SFC TEMPS SLIGHTLY BELOW AVERAGE...WITH THE COOLEST OF THESE
TEMPS AT THE START OF THIS PERIOD. /JCOTE

HYDROLOGY...THE UNSEASONABLY WARM TEMPERATURES HAS LED TO RAPID
SNOW MELT AND RISING LEVELS ON MANY AREA RIVERS AND STREAMS. HERE
IS A LIST OF THE CURRENT HIGHLIGHTS...

MAINSTEM FLOOD WARNINGS ARE IN EFFECT...THE COEUR DALENE AT
CATALDO...STEHEKIN AT STEHEKIN...ST. JOE AT ST. MARIES...ST. JOE
AT CALDER...METHOW RIVER AT PATEROS.

MAINSTEM FLOOD WATCHES REMAIN IN EFFECT...CLEARWATER RIVER AT
SPAULDING...COEUR DALENE RIVER AT ENAVILLE...ENTIAT RIVER AT
ARDENVOIR...MOYIE RIVER AT EASTPORT...AND WENATCHEE RIVER AT
PESHASTIN.

SMALL RIVER FLOOD WARNING REMAINS IN EFFECT FOR KOOTENAI AND
SHOSHONE COUNTIES.

SMALL RIVER AND STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
BENEWAH...BONNER...BOUNDARY...FERRY...STEVENS...PEND
OREILLE...CHELAN AND ASOTIN COUNTIES.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 00Z MONDAY.
TERRAIN-DRIVEN WINDS COMMON EARLY THROUGH SUNDAY MORNING. A
DISTURBANCE AND DEVELOPING WESTERLY FLOW WILL INCREASE WINDS
TO THE BREEZY CATEGORY THROUGH SUNDAY AFTERNOON...WITH SOME
INCREASE IN HIGHER CLOUD COVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        59  84  52  76  53  64 /   0   0   0  10  20  40
COEUR DALENE  51  82  50  77  51  63 /   0   0   0  10  20  40
PULLMAN        58  81  50  76  51  64 /   0   0   0   0  20  40
LEWISTON       61  89  57  82  56  70 /   0   0   0   0  10  30
COLVILLE       52  87  48  79  49  67 /   0   0  10  10  30  50
SANDPOINT      49  80  48  75  48  63 /   0   0   0  10  20  50
KELLOGG        52  80  48  74  47  61 /   0   0   0   0  20  50
MOSES LAKE     56  89  56  84  55  67 /   0   0   0  10  20  30
WENATCHEE      61  87  58  83  57  65 /   0   0   0   0  20  30
OMAK           55  87  55  81  53  67 /   0   0  10  10  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS.
WA....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS.

&&
Hazardous weather outlook, May 17, 7:39 AM PST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
839 AM PDT SAT MAY 17 2008

IDZ001>004-026-027-WAZ031-032-037-038-041>043-181545-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
839 AM PDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES WILL LEAD TO RAPID MOUNTAIN
SNOW MELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS
ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD
WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOUNTAIN SNOW MELT AND HIGH FLOWS ON AREA RIVERS AND STREAMS WILL
CONTINUE TO BE A CONCERN THROUGH MID WEEK...BUT SHOULD GRADUALLY
TAPER OFF. TEMPERATURES WILL FALL BELOW NORMAL BY TUESDAY.

WAZ033>036-044-181545-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
839 AM PDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Chelan

When
May 17, 4:22 PM PST to May 20, 10:15 PM PST
Where
Chelan County, 1.63 mi W of Stehekin to 1.96 mi W of Stehekin
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.320, -120.685

Flood, Okanogan

When
May 18, 10:15 AM PST to May 20, 10:15 PM PST
Where
Okanogan County, 4.31 mi WNW of Pateros to 3.74 mi WNW of Pateros
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.078, -119.984

Flood, Spokane

When
May 19, 2:00 AM PST to 11:00 PM PST
Where
Spokane County, 7.02 mi NE of Peone to 8.95 mi NE of Peone
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
47.880, -117.138

Flood, Ferry

When
May 19, 1:00 PM PST to May 20, 12:37 AM PST
Where
Ferry County, 3.25 mi N of Toroda to 4.65 mi N of Toroda
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.977, -118.770

Flood, Spokane

When
May 20, 8:30 AM PST to May 31, 11:59 PM PST
Where
Spokane County, 1.25 mi SE of Ft Wright to 1.21 mi SE of Ft Wright
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.659, -117.448

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100409, 100567, 103354, 100497, 100457.